Alert archive / Washington / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 18, 2004, 4:53 PM PDT for Stevens County, Washington. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 4:53 PM PDT (23:53 UTC)
- Expired
- Aug 18, 2004, 5:30 PM PDT
- In force
- 37 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
County Stevens County, WA
The radar
The Spokane radar (KOTX), 93 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 182353
SVROTX
WAC065-190030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
451 PM PDT WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
* UNTIL 530 PM PDT
* AT 444 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR COLVILLE...OR ABOUT 47 MILES NORTHWEST OF
PRIEST RIVER...AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLVILLE BY 455 PM PDT
CHEWELAH BY 530 PM PDT
THIS STORM WILL ALSO LIKELY PRODUCE LOCALLY HEAVY RAINS WITH UP TO
AN INCH PER HOUR...RESULTING IN PONDING OF WATER OVER LOW-LYING
AREAS AND ROADWAYS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS
PATH...PREPARE IMMEDIATELY DESTRUCTIVE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4867 11797 4854 11814 4818 11762 4846 11751
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM PDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM PDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT WED AUG 18 2004 .SYNOPSIS...A WEAK RIDGE WILL LIE OVER THE INLAND NORTHWEST THROUGH THE REMAINDER OF THE WEEK. THIS WILL KEEP TEMPERATURES WARM...BUT WITH SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS EACH AFTERNOON AND EVENING THROUGH FRIDAY. A COOLER AND WETTER PATTERN WILL DEVELOP OVER THE WEEKEND. && .DISCUSSION... TODAY THROUGH SATURDAY...THE INLAND NORTHWEST REMAINS IN A WEAK RIDGE PATTERN CAUGHT BETWEEN TWO STRONG LOW PRESSURE SYSTEMS. THE ATMOSPHERE OVER THE AREA REMAINS MOIST AND UNSTABLE AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS THIS AFTERNOON. IN THE ABSENCE OF ANY STRONG WAVES THESE ARE DRIVEN BY THE DAYTIME HEATING AND SHOULD DISSIPATE SHORTLY AFTER SUNSET. THESE STORMS ARE MOVING SLOWLY SOUTH SOUTHEASTWARD AND MAY PRODUCE MODERATE TO HEAVY RAIN...SMALL HAIL AND OCCASIONAL LIGHTNING THROUGH THE EVENING. THERE WILL BE LITTLE CHANGE IN THE OVERALL WEATHER PATTERN SO EXPECT ABOVE NORMAL TEMPERATURES...MOSTLY CLEAR SKIES LATE NIGHTS/MORNINGS AND PARTLY CLOUDY SKIES WITH MOUNTAIN SHOWERS AND THUNDERSTORMS AFTERNOONS/EVENINGS THROUGH FRIDAY NIGHT. BY SATURDAY WE BEGIN A CHANGE IN THE WEATHER PATTERN AS AN UPPER LEVEL TROUGH APPROACHES THE WASHINGTON COAST . CC SATURDAY NIGHT THROUGH WEDNESDAY...THE EXTENDED MODELS ARE NOW IN FAIR AGREEMENT THAT WE WILL EXPERIENCE A MAJOR PATTERN CHANGE OVER THE WEEKEND AS OUR PERSISTENT HOT RIDGE IS BROKEN DOWN AND REPLACED BY A TROF OVER THE WESTERN US. TIMING COULD PROVE A LITTLE PROBLEMATIC AS THE EXTENDED MODELS TEND TO BREAK DOWN STRONG RIDGES A LITTLE TOO FAST. NONETHELESS...ITS HARD TO IGNORE WHAT THE ENSEMBLE MEANS OFF THE CANADIAN AND GFS ARE SHOWING. THIS TRANSLATES TO A GRADUAL COOLING OVER THE INLAND NW WITH A CHANCE OF PRECIPITATION EACH DAY. BEST CHANCES WILL BE RESERVED FOR THE CASCADES AND IDAHO PANHANDLE AS THE 850-700 MB FLOW REMAINS PRIMARILY WESTERLY...HOWEVER WE CANNOT RULE OUT PRECIPITATION FROM OCCURRING ANYWHERE WITHIN THE CWA. TEMPERATURES WILL SLIDE BELOW NORMAL VALUES AND REMAIN THERE THROUGH MID-WEEK. THIS SHOULD BE OUR FIRST PROLONGED STRETCH OF COOLER THAN NORMAL WEATHER SINCE THE BEGINNING OF JULY. THE AIRMASS IN THIS REGIME WILL EXPERIENCE A GRADUAL STABILIZATION SO THUNDERSTORMS WILL BECOME LESS LIKELY BY MIDWEEK. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 061 089 059 087 057 085/ 20 20 20 10 10 10 COEUR DALENE 059 089 057 087 055 085/ 20 20 20 05 10 10 PULLMAN 058 089 056 087 049 085/ 20 20 20 05 10 10 LEWISTON 066 092 064 090 057 088/ 20 20 20 05 10 10 COLVILLE 058 097 056 095 049 093/ 20 20 20 10 10 20 SANDPOINT 060 088 058 084 050 082/ 20 20 20 10 10 20 WALLACE 058 086 056 082 058 080/ 30 20 20 10 10 20 MOSES LAKE 063 095 061 093 056 091/ 00 00 00 00 00 10 WENATCHEE 067 092 065 090 062 087/ 00 10 10 00 10 10 OMAK 065 095 063 093 057 090/ 10 10 10 05 10 10 && .OTX... ID...NONE. WA...NONE.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:50 PM PDT | Flash Flood Warning | OTX | Okanogan | 85 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.